July  2019, 24(7): 3115-3138. doi: 10.3934/dcdsb.2018303

Bounds on the Hausdorff dimension of random attractors for infinite-dimensional random dynamical systems on fractals

Friedrich Schiller University, Institute of Mathematics, Ernst-Abbe-Platz 2, 07743, Jena, Germany

* Corresponding author: Björn Schmalfuss

Dedicated to Peter E. Kloeden on Occasion of his Seventieth Birthday

Received  April 2018 Published  October 2018

We consider a stochastic nonlinear evolution equation where the domain is given by a fractal set. The linear part of the equation is given by a Laplacian defined on the fractal. This equation generates a random dynamical system. The long time behavior is given by an attractor which has a finite Hausdorff dimension. We would like to reveal the connections between upper and lower estimates of this Hausdorff dimension and the geometry of the fractal. In particular, the parameter which determines these bounds is the spectral exponent of the fractal. Especially for the lower estimate we construct a local unstable random Lipschitz manifold.

Citation: Markus Böhm, Björn Schmalfuss. Bounds on the Hausdorff dimension of random attractors for infinite-dimensional random dynamical systems on fractals. Discrete & Continuous Dynamical Systems - B, 2019, 24 (7) : 3115-3138. doi: 10.3934/dcdsb.2018303
References:
[1]

C. D. Aliprantis and K. C. Border, Infinite-dimensional Analysis, Springer-Verlag, Berlin, second edition, 1999. A hitchhiker's guide. doi: 10.1007/978-3-662-03961-8.  Google Scholar

[2]

L. Arnold, Random Dynamical Systems, Springer Monographs in Mathematics. Springer-Verlag, Berlin, 1998. doi: 10.1007/978-3-662-12878-7.  Google Scholar

[3]

M. T. Barlow, Diffusions on fractals, In Lectures on Probability Theory and Statistics (SaintFlour, 1995), volume 1690 of Lecture Notes in Math., pages 1-121. Springer, Berlin, 1998. doi: 10.1007/BFb0092537.  Google Scholar

[4]

M. T. Barlow and E. A. Perkins, Brownian motion on the Sierpiński gasket, Probab. Theory Related Fields, 79 (1988), 543-623.  doi: 10.1007/BF00318785.  Google Scholar

[5]

T. CaraballoJ. A. Langa and J. C. Robinson, Upper semicontinuity of attractors for small random perturbations of dynamical systems, Comm. Partial Differential Equations, 23 (1998), 1557-1581.  doi: 10.1080/03605309808821394.  Google Scholar

[6]

T. CaraballoJ. A. Langa and J. C. Robinson, A stochastic pitchfork bifurcation in a reaction-diffusion equation, R. Soc. Lond. Proc. Ser. A Math. Phys. Eng. Sci., 457 (2001), 2041-2061.  doi: 10.1098/rspa.2001.0819.  Google Scholar

[7]

H. Crauel, Random point attractors versus random set attractors, J. London Math. Soc. (2), 63 (2001), 413-427.  doi: 10.1017/S0024610700001915.  Google Scholar

[8]

H. Crauel and F. Flandoli, Attractors for random dynamical systems, Probab. Theory Related Fields, 100 (1994), 365-393.  doi: 10.1007/BF01193705.  Google Scholar

[9]

A. Debussche, Hausdorff dimension of a random invariant set, J. Math. Pures Appl. (9), 77 (1998), 967-988.  doi: 10.1016/S0021-7824(99)80001-4.  Google Scholar

[10]

J. DuanK. Lu and B. Schmalfuss, Invariant manifolds for stochastic partial differential equations, Ann. Probab., 31 (2003), 2109-2135.  doi: 10.1214/aop/1068646380.  Google Scholar

[11]

J. DuanK. Lu and B. Schmalfuss, Smooth stable and unstable manifolds for stochastic evolutionary equations, J. Dynam. Differential Equations, 16 (2004), 949-972.  doi: 10.1007/s10884-004-7830-z.  Google Scholar

[12]

K. Falconer, Fractal Geometry, John Wiley & Sons, Ltd., Chichester, 1990. Mathematical foundations and applications.  Google Scholar

[13]

K. Falconer, Techniques in Fractal Geometry, John Wiley & Sons, Ltd., Chichester, 1997.  Google Scholar

[14]

F. Flandoli and B. Schmalfuss, Random attractors for the 3D stochastic Navier-Stokes equation with multiplicative white noise, Stochastics Stochastics Rep., 59 (1996), 21-45.  doi: 10.1080/17442509608834083.  Google Scholar

[15]

U. R. Freiberg, Analysis on fractal objects, Meccanica, 40 (2005), 419-436.  doi: 10.1007/s11012-005-2107-0.  Google Scholar

[16]

B. M. Hambly, Brownian motion on a random recursive Sierpinski gasket, Ann. Probab., 25 (1997), 1059-1102.  doi: 10.1214/aop/1024404506.  Google Scholar

[17]

S. Hu and N. S. Papageorgiou, Handbook of Multivalued Analysis. Vol. I, Volume 419 of Mathematics and its Applications, Kluwer Academic Publishers, Dordrecht, 1997. doi: 10.1007/978-1-4615-6359-4.  Google Scholar

[18]

J. Kigami, Analysis on Fractals, volume 143 of Cambridge Tracts in Mathematics, Cambridge University Press, Cambridge, 2001. doi: 10.1017/CBO9780511470943.  Google Scholar

[19]

M. Rosaria LanciaM. Cefalo and G. Dell'Acqua, Numerical approximation of transmission problems across Koch-type highly conductive layers, Appl. Math. Comput., 218 (2012), 5453-5473.  doi: 10.1016/j.amc.2011.11.033.  Google Scholar

[20]

M. L. Lapidus, Fractal drum, inverse spectral problems for elliptic operators and a partial resolution of the Weyl-Berry conjecture, Trans. Amer. Math. Soc., 325 (1991), 465-529.  doi: 10.1090/S0002-9947-1991-0994168-5.  Google Scholar

[21]

K. Lu and B. Schmalfuẞ, Invariant manifolds for stochastic wave equations, J. Differential Equations, 236 (2007), 460-492.  doi: 10.1016/j.jde.2006.09.024.  Google Scholar

[22]

A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations, volume 44 of Applied Mathematical Sciences, Springer-Verlag, New York, 1983. doi: 10.1007/978-1-4612-5561-1.  Google Scholar

[23]

B. Schmalfuß, Backward cocycles and attractors of stochastic differential equations, In V. Reitmann, T. Riedrich, and N. Koksch, editors, International Seminar on Applied Mathematics-Nonlinear Dynamics: Attractor Approximation and Global Behaviour, (1992), 185-192. Google Scholar

[24]

B. Schmalfuß, The random attractor of the stochastic Lorenz system, Z. Angew. Math. Phys., 48 (1997), 951-975.  doi: 10.1007/s000330050074.  Google Scholar

[25]

B. Schmalfuss, A random fixed point theorem and the random graph transformation, J. Math. Anal. Appl., 225 (1998), 91-113.  doi: 10.1006/jmaa.1998.6008.  Google Scholar

[26]

B. Schmalfuss, Inertial manifolds for random differential equations, In Probability and Partial Differential Equations in Modern Applied Mathematics, volume 140 of IMA Vol. Math. Appl., pages 213-236. Springer, New York, 2005. doi: 10.1007/978-0-387-29371-4_14.  Google Scholar

[27]

G. R. Sell and Y. You, Dynamics of Evolutionary Equations, volume 143 of Applied Mathematical Sciences, Springer-Verlag, New York, 2002. doi: 10.1007/978-1-4757-5037-9.  Google Scholar

[28]

R. S. Strichartz, Differential Equations on Fractals, Princeton University Press, Princeton, NJ, 2006. A tutorial.  Google Scholar

[29]

R. Temam, Infinite-dimensional Dynamical Systems in Mechanics and Physics, volume 68 of Applied Mathematical Sciences, Springer-Verlag, New York, second edition, 1997. doi: 10.1007/978-1-4612-0645-3.  Google Scholar

[30]

T. Wanner, Linearization of random dynamical systems, In Dynamics Reported, volume 4 of Dynam. Report. Expositions Dynam. Systems (N. S. ), pages 203-269. Springer, Berlin, 1995.  Google Scholar

[31]

H. Weyl, Das asymptotische Verteilungsgesetz der Eigenwerte linearer partieller Differential-gleichungen (mit einer Anwendung auf die Theorie der Hohlraumstrahlung), Math. Ann., 71 (1912), 441-479.  doi: 10.1007/BF01456804.  Google Scholar

[32]

A. Wouk, A Course of Applied Functional Analysis, Wiley-Interscience [John Wiley & Sons], New York, 1979. Pure and Applied Mathematics.  Google Scholar

show all references

References:
[1]

C. D. Aliprantis and K. C. Border, Infinite-dimensional Analysis, Springer-Verlag, Berlin, second edition, 1999. A hitchhiker's guide. doi: 10.1007/978-3-662-03961-8.  Google Scholar

[2]

L. Arnold, Random Dynamical Systems, Springer Monographs in Mathematics. Springer-Verlag, Berlin, 1998. doi: 10.1007/978-3-662-12878-7.  Google Scholar

[3]

M. T. Barlow, Diffusions on fractals, In Lectures on Probability Theory and Statistics (SaintFlour, 1995), volume 1690 of Lecture Notes in Math., pages 1-121. Springer, Berlin, 1998. doi: 10.1007/BFb0092537.  Google Scholar

[4]

M. T. Barlow and E. A. Perkins, Brownian motion on the Sierpiński gasket, Probab. Theory Related Fields, 79 (1988), 543-623.  doi: 10.1007/BF00318785.  Google Scholar

[5]

T. CaraballoJ. A. Langa and J. C. Robinson, Upper semicontinuity of attractors for small random perturbations of dynamical systems, Comm. Partial Differential Equations, 23 (1998), 1557-1581.  doi: 10.1080/03605309808821394.  Google Scholar

[6]

T. CaraballoJ. A. Langa and J. C. Robinson, A stochastic pitchfork bifurcation in a reaction-diffusion equation, R. Soc. Lond. Proc. Ser. A Math. Phys. Eng. Sci., 457 (2001), 2041-2061.  doi: 10.1098/rspa.2001.0819.  Google Scholar

[7]

H. Crauel, Random point attractors versus random set attractors, J. London Math. Soc. (2), 63 (2001), 413-427.  doi: 10.1017/S0024610700001915.  Google Scholar

[8]

H. Crauel and F. Flandoli, Attractors for random dynamical systems, Probab. Theory Related Fields, 100 (1994), 365-393.  doi: 10.1007/BF01193705.  Google Scholar

[9]

A. Debussche, Hausdorff dimension of a random invariant set, J. Math. Pures Appl. (9), 77 (1998), 967-988.  doi: 10.1016/S0021-7824(99)80001-4.  Google Scholar

[10]

J. DuanK. Lu and B. Schmalfuss, Invariant manifolds for stochastic partial differential equations, Ann. Probab., 31 (2003), 2109-2135.  doi: 10.1214/aop/1068646380.  Google Scholar

[11]

J. DuanK. Lu and B. Schmalfuss, Smooth stable and unstable manifolds for stochastic evolutionary equations, J. Dynam. Differential Equations, 16 (2004), 949-972.  doi: 10.1007/s10884-004-7830-z.  Google Scholar

[12]

K. Falconer, Fractal Geometry, John Wiley & Sons, Ltd., Chichester, 1990. Mathematical foundations and applications.  Google Scholar

[13]

K. Falconer, Techniques in Fractal Geometry, John Wiley & Sons, Ltd., Chichester, 1997.  Google Scholar

[14]

F. Flandoli and B. Schmalfuss, Random attractors for the 3D stochastic Navier-Stokes equation with multiplicative white noise, Stochastics Stochastics Rep., 59 (1996), 21-45.  doi: 10.1080/17442509608834083.  Google Scholar

[15]

U. R. Freiberg, Analysis on fractal objects, Meccanica, 40 (2005), 419-436.  doi: 10.1007/s11012-005-2107-0.  Google Scholar

[16]

B. M. Hambly, Brownian motion on a random recursive Sierpinski gasket, Ann. Probab., 25 (1997), 1059-1102.  doi: 10.1214/aop/1024404506.  Google Scholar

[17]

S. Hu and N. S. Papageorgiou, Handbook of Multivalued Analysis. Vol. I, Volume 419 of Mathematics and its Applications, Kluwer Academic Publishers, Dordrecht, 1997. doi: 10.1007/978-1-4615-6359-4.  Google Scholar

[18]

J. Kigami, Analysis on Fractals, volume 143 of Cambridge Tracts in Mathematics, Cambridge University Press, Cambridge, 2001. doi: 10.1017/CBO9780511470943.  Google Scholar

[19]

M. Rosaria LanciaM. Cefalo and G. Dell'Acqua, Numerical approximation of transmission problems across Koch-type highly conductive layers, Appl. Math. Comput., 218 (2012), 5453-5473.  doi: 10.1016/j.amc.2011.11.033.  Google Scholar

[20]

M. L. Lapidus, Fractal drum, inverse spectral problems for elliptic operators and a partial resolution of the Weyl-Berry conjecture, Trans. Amer. Math. Soc., 325 (1991), 465-529.  doi: 10.1090/S0002-9947-1991-0994168-5.  Google Scholar

[21]

K. Lu and B. Schmalfuẞ, Invariant manifolds for stochastic wave equations, J. Differential Equations, 236 (2007), 460-492.  doi: 10.1016/j.jde.2006.09.024.  Google Scholar

[22]

A. Pazy, Semigroups of Linear Operators and Applications to Partial Differential Equations, volume 44 of Applied Mathematical Sciences, Springer-Verlag, New York, 1983. doi: 10.1007/978-1-4612-5561-1.  Google Scholar

[23]

B. Schmalfuß, Backward cocycles and attractors of stochastic differential equations, In V. Reitmann, T. Riedrich, and N. Koksch, editors, International Seminar on Applied Mathematics-Nonlinear Dynamics: Attractor Approximation and Global Behaviour, (1992), 185-192. Google Scholar

[24]

B. Schmalfuß, The random attractor of the stochastic Lorenz system, Z. Angew. Math. Phys., 48 (1997), 951-975.  doi: 10.1007/s000330050074.  Google Scholar

[25]

B. Schmalfuss, A random fixed point theorem and the random graph transformation, J. Math. Anal. Appl., 225 (1998), 91-113.  doi: 10.1006/jmaa.1998.6008.  Google Scholar

[26]

B. Schmalfuss, Inertial manifolds for random differential equations, In Probability and Partial Differential Equations in Modern Applied Mathematics, volume 140 of IMA Vol. Math. Appl., pages 213-236. Springer, New York, 2005. doi: 10.1007/978-0-387-29371-4_14.  Google Scholar

[27]

G. R. Sell and Y. You, Dynamics of Evolutionary Equations, volume 143 of Applied Mathematical Sciences, Springer-Verlag, New York, 2002. doi: 10.1007/978-1-4757-5037-9.  Google Scholar

[28]

R. S. Strichartz, Differential Equations on Fractals, Princeton University Press, Princeton, NJ, 2006. A tutorial.  Google Scholar

[29]

R. Temam, Infinite-dimensional Dynamical Systems in Mechanics and Physics, volume 68 of Applied Mathematical Sciences, Springer-Verlag, New York, second edition, 1997. doi: 10.1007/978-1-4612-0645-3.  Google Scholar

[30]

T. Wanner, Linearization of random dynamical systems, In Dynamics Reported, volume 4 of Dynam. Report. Expositions Dynam. Systems (N. S. ), pages 203-269. Springer, Berlin, 1995.  Google Scholar

[31]

H. Weyl, Das asymptotische Verteilungsgesetz der Eigenwerte linearer partieller Differential-gleichungen (mit einer Anwendung auf die Theorie der Hohlraumstrahlung), Math. Ann., 71 (1912), 441-479.  doi: 10.1007/BF01456804.  Google Scholar

[32]

A. Wouk, A Course of Applied Functional Analysis, Wiley-Interscience [John Wiley & Sons], New York, 1979. Pure and Applied Mathematics.  Google Scholar

Figure 1.  An approximation of the Sierpinski gasket using a sequence of graphs
[1]

Isabeau Birindelli, Françoise Demengel, Fabiana Leoni. Boundary asymptotics of the ergodic functions associated with fully nonlinear operators through a Liouville type theorem. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020395

[2]

Yohei Yamazaki. Center stable manifolds around line solitary waves of the Zakharov–Kuznetsov equation with critical speed. Discrete & Continuous Dynamical Systems - A, 2021  doi: 10.3934/dcds.2021008

[3]

Bixiang Wang. Mean-square random invariant manifolds for stochastic differential equations. Discrete & Continuous Dynamical Systems - A, 2021, 41 (3) : 1449-1468. doi: 10.3934/dcds.2020324

[4]

Peng Luo. Comparison theorem for diagonally quadratic BSDEs. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020374

[5]

Shengxin Zhu, Tongxiang Gu, Xingping Liu. AIMS: Average information matrix splitting. Mathematical Foundations of Computing, 2020, 3 (4) : 301-308. doi: 10.3934/mfc.2020012

[6]

Andreas Koutsogiannis. Multiple ergodic averages for tempered functions. Discrete & Continuous Dynamical Systems - A, 2021, 41 (3) : 1177-1205. doi: 10.3934/dcds.2020314

[7]

Hanyu Gu, Hue Chi Lam, Yakov Zinder. Planning rolling stock maintenance: Optimization of train arrival dates at a maintenance center. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020177

[8]

Franck Davhys Reval Langa, Morgan Pierre. A doubly splitting scheme for the Caginalp system with singular potentials and dynamic boundary conditions. Discrete & Continuous Dynamical Systems - S, 2021, 14 (2) : 653-676. doi: 10.3934/dcdss.2020353

[9]

Timothy Chumley, Renato Feres. Entropy production in random billiards. Discrete & Continuous Dynamical Systems - A, 2021, 41 (3) : 1319-1346. doi: 10.3934/dcds.2020319

[10]

Françoise Demengel. Ergodic pairs for degenerate pseudo Pucci's fully nonlinear operators. Discrete & Continuous Dynamical Systems - A, 2021  doi: 10.3934/dcds.2021004

[11]

Andy Hammerlindl, Jana Rodriguez Hertz, Raúl Ures. Ergodicity and partial hyperbolicity on Seifert manifolds. Journal of Modern Dynamics, 2020, 0: 331-348. doi: 10.3934/jmd.2020012

[12]

Knut Hüper, Irina Markina, Fátima Silva Leite. A Lagrangian approach to extremal curves on Stiefel manifolds. Journal of Geometric Mechanics, 2020  doi: 10.3934/jgm.2020031

[13]

Aihua Fan, Jörg Schmeling, Weixiao Shen. $ L^\infty $-estimation of generalized Thue-Morse trigonometric polynomials and ergodic maximization. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 297-327. doi: 10.3934/dcds.2020363

[14]

Nicolas Dirr, Hubertus Grillmeier, Günther Grün. On stochastic porous-medium equations with critical-growth conservative multiplicative noise. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020388

[15]

Hoang The Tuan. On the asymptotic behavior of solutions to time-fractional elliptic equations driven by a multiplicative white noise. Discrete & Continuous Dynamical Systems - B, 2021, 26 (3) : 1749-1762. doi: 10.3934/dcdsb.2020318

[16]

Patrick W. Dondl, Martin Jesenko. Threshold phenomenon for homogenized fronts in random elastic media. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 353-372. doi: 10.3934/dcdss.2020329

[17]

Harrison Bray. Ergodicity of Bowen–Margulis measure for the Benoist 3-manifolds. Journal of Modern Dynamics, 2020, 16: 305-329. doi: 10.3934/jmd.2020011

[18]

Weisong Dong, Chang Li. Second order estimates for complex Hessian equations on Hermitian manifolds. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020377

[19]

Marco Ghimenti, Anna Maria Micheletti. Compactness results for linearly perturbed Yamabe problem on manifolds with boundary. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020453

[20]

Philippe G. Lefloch, Cristinel Mardare, Sorin Mardare. Isometric immersions into the Minkowski spacetime for Lorentzian manifolds with limited regularity. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 341-365. doi: 10.3934/dcds.2009.23.341

2019 Impact Factor: 1.27

Metrics

  • PDF downloads (160)
  • HTML views (562)
  • Cited by (0)

Other articles
by authors

[Back to Top]